Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 6, NWS Kansas City, MO

March 26, 2020Johnson County, Pettis County, Saline County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 26, 2020, 11:36 PM CDT for Johnson County, Pettis County, Saline County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2020, 11:36 PM CDT (04:36 UTC)
Expired
Mar 27, 2020, 12:00 AM CDT
In force
24 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Johnson County, MO, Pettis County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 56 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 10:27 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WUUS53 KEAX 270436
SVREAX
MOC101-159-195-270500-
/O.NEW.KEAX.SV.W.0006.200327T0436Z-200327T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1136 PM CDT Thu Mar 26 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pettis County in central Missouri...
  Southwestern Saline County in central Missouri...
  Central Johnson County in west central Missouri...

* Until midnight CDT.

* At 1135 PM CDT, a severe thunderstorm was located 7 miles west of
  Warrensburg, moving east at 75 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Sedalia, Warrensburg, Knob Noster, Sweet Springs, Whiteman Air
  Force Base, La Monte, Houstonia, Whiteman Afb, Centerview,
  Hughesville, Fayetteville and Pittsville.

This includes Interstate 70 in Missouri between mile markers 68 and
77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3866 9396 3888 9400 3894 9366 3893 9350
      3896 9349 3901 9321 3867 9321
TIME...MOT...LOC 0435Z 258DEG 65KT 3879 9386 

HAIL...1.25IN
WIND...<50MPH
 
$$

Barham
1 follow-up statement
438 
WWUS53 KEAX 270451
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1151 PM CDT Thu Mar 26 2020

MOC101-159-195-270500-
/O.CON.KEAX.SV.W.0006.000000T0000Z-200327T0500Z/
Pettis MO-Saline MO-Johnson MO-
1151 PM CDT Thu Mar 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN PETTIS...SOUTHWESTERN SALINE AND NORTHEASTERN
JOHNSON COUNTIES...

At 1151 PM CDT, a severe thunderstorm was located near Knob Noster,
moving east at 60 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Sedalia, Warrensburg, Knob Noster, Sweet Springs, Whiteman Air Force
Base, La Monte, Houstonia, Whiteman Afb, Centerview, Hughesville and
Fayetteville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3867 9387 3890 9387 3894 9366 3893 9350
      3896 9349 3901 9321 3867 9321
TIME...MOT...LOC 0451Z 263DEG 51KT 3881 9362 

HAIL...1.25IN
WIND...<50MPH
 
$$

Barham

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:31 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Mar 26, 6:31 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
631 PM CDT Thu Mar 26 2020

.Discussion...
Issued at 227 PM CDT THU MAR 26 2020

The forecast focus is for strong to severe thunderstorms tonight
through Friday morning. And another round of strong to severe
thunderstorms Friday evening through Saturday morning. Then gusty
winds on Saturday.

Key Messages...

1. Strong to severe thunderstorms expected from 10 PM through
tomorrow morning hail up to the size of half dollars (1.5") will
be main threat mainly along and south of the Missouri River.
Localized heavy rain may lead to isolated flash flooding.

2. Another round of strong to severe thunderstorms expected from
Friday evening through Saturday morning large hail, damaging winds,
and an isolated tornado are possible mainly across eastern KS/
western MO including the Metro area. Localized heavy rain may lead
to isolated flash flooding.

3. Strong winds behind cold front on Saturday.

Discussion...

At the surface a quasi-stationary frontal system is draped across
southern Kansas into Missouri near the Missouri River. The upper
levels feature a low over the SW US and broad ridging across the
Midwest with southwesterly flow over the Plains. Satellite showing
clouds north of Missouri River with clearing to the south along the
frontal boundary. Tonight a LLJ will develop and nose into southern
KS over-riding the frontal boundary. This will allow elevated
convection to develop which will be capable of producing large hail.
As, the overnight progresses the LLJ will shift east nosing into the
local area near midnight. Steep mid level lapse rates and modest
instability between 500-1000 J/Kg MUCAPE across the southern CWA
will allow the chance for a few severe storms capable of large hail
possible along and south of the Missouri River. Storms will weaken
but will continue through Friday morning as the LLJ weakens. Friday
it will be mostly dry as the warm front lifts to the north in
response to upper level low pushing towards Plains, however a few
showers are possible through the afternoon hours mainly across
northern Missouri.

Friday evening and Saturday morning another round of strong to
severe storms with large hail, damaging winds, and an isolated
tornado possible mainly across eastern Kansas and western Missouri
including the Metro area. LLJ will crank up again intersecting the
warm front in northern Missouri while the upper level trough to west
will create a surface low across northern Kansas with a couple of
storms forming near dryline in Kansas as it pushes east Friday
evening and Saturday morning. MUCAPE will approach 1500-2000 J/kg
and effective shear of 40 to 50 knots. Storms that form in warm
sector will likely be near surface based and discrete supercells.
The storms farther north near warm front will be elevated and more
numerous in coverage. Saturday morning dryline will push east and
storms will move out of the area. Winds will be strong from
southwest eventually turning west to northwest, wind advisories are
possible on Saturday.

Sunday and Monday will be dry with temperatures above normal. Next
chance of precipitation possible Monday evening as the next system
approaches.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 631 PM CDT THU MAR 26 2020

The MVFR ceilings north of the MO River have become more scattered
over the last couple of hours. They will likely fluctuate between
MVFR and VFR for the next few hours until storms move into the
area. Storms should arrive around 04Z in our western counties and
move east reaching our eastern counties around 05Z-06Z. MVFR
ceilings will accompany the storms. Once storms pass, widespread
IFR ceilings and MVFR visibility is expected due to the increased
low level moisture. Can't rule out some patchy drizzle or light
rain tomorrow morning. During the day, the surface low and warm
front will slowly move north, gradually lifting/moving ceilings
north during the afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Christensen
Aviation...Atkins
Hazardous weather outlook, Mar 26, 4:48 AM CDT, 18 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
448 AM CDT Thu Mar 26 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
448 AM CDT Thu Mar 26 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe storms are possible tonight mainly along and south of Highway
 50.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Another round of severe storms is possible Friday evening in
 portions of southeast Kansas and west central Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Mar 26, 10:40 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1040 PM CDT Thu Mar 26 2020

KSZ104-105-270415-
Johnson KS-Wyandotte KS-
1040 PM CDT Thu Mar 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WYANDOTTE AND JOHNSON
COUNTIES UNTIL 1115 PM CDT...

At 1040 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vinland, or near Baldwin City, moving northeast at 50 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Prairie Village,
Gardner, Merriam, Mission, De Soto, Spring Hill, Edwardsville,
Fairway, Mission Hills, Edgerton, Westwood, Lake Quivira, Kansas City
Kansas, Kansas City and Westwood Hills.

This includes the following highways...
 Interstate 70 in Missouri near mile marker 0.
 Interstate 70 in Kansas between mile markers 417 and 423.
 Interstate 35 in Kansas between mile markers 202 and 234.
 Interstate 635 between mile markers 0 and 5.
 Interstate 435 between mile markers 0 and 9, and between mile
markers 76 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern and east central Kansas...and west central Missouri.

LAT...LON 3896 9505 3899 9498 3898 9495 3900 9493
      3899 9492 3898 9492 3902 9491 3916 9459
      3911 9461 3875 9461 3874 9506
TIME...MOT...LOC 0340Z 242DEG 43KT 3884 9510

Barham

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 11:12 PM CDTSevere Thunderstorm WarningEAXCass, Johnson33 min
Mar 26, 11:39 PM CDTSpecial Weather StatementEAXJackson51 min
Mar 26, 11:57 PM CDTSevere Thunderstorm WarningEAXJohnson, Pettis33 min
Mar 27, 12:01 AM CDTSpecial Weather StatementEAXJackson44 min
Mar 27, 12:05 AM CDTSpecial Weather StatementEAXJohnson25 min
Mar 27, 12:21 AM CDTSevere Thunderstorm WarningEAXCooper, Pettis39 min
Mar 27, 12:30 AM CDTSpecial Weather StatementEAXCooper60 min
Mar 27, 12:49 AM CDTSpecial Weather StatementEAXJohnson56 min
Mar 27, 12:53 AM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson, Lafayette37 min
Mar 27, 12:55 AM CDTAreal Flood AdvisoryEAXCass, Jackson3 hr
Mar 27, 1:17 AM CDTSevere Thunderstorm WarningEAXCass, Jackson28 min
Mar 27, 1:41 AM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson, Lafayette34 min
Mar 27, 2:02 AM CDTSevere Thunderstorm WarningEAXCass, Johnson28 min
Mar 27, 2:22 AM CDTSevere Thunderstorm WarningEAXJohnson, Pettis38 min
Mar 27, 2:46 AM CDTSpecial Weather StatementEAXJackson44 min
Mar 27, 2:52 AM CDTSevere Thunderstorm WarningEAXCooper, Pettis31 min
Mar 27, 2:54 AM CDTSevere Thunderstorm WarningEAXJackson, Lafayette, Ray38 min
Mar 27, 3:04 AM CDTSpecial Weather StatementEAXClay, Platte41 min
Mar 27, 3:31 AM CDTSpecial Weather StatementEAXSaline44 min
Mar 27, 6:27 AM CDTRiver Flood WarningEAXJohnson, Pettis48 hr
Mar 27, 6:27 AM CDTRiver Flood WarningEAXCooper, Saline5 days
Mar 27, 6:27 AM CDTRiver Flood WarningEAXCooper40 hr
Mar 27, 3:29 PM CDTRiver Flood WarningEAXCass, Henry, Johnson45 hr
Mar 27, 3:29 PM CDTRiver Flood WarningEAXAndrew, Buchanan43 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.